Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Can levothyroxine and diuretics cause high levels of triglycerides ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
I take levothyroxine and diuretics, and have just finished steroids, can this cause highlevels of triglycerides
Posted Sat, 28 Apr 2012 in Medicines and Side Effects
Answered by Dr. Deepak Anvekar 32 minutes later

From the minimal history provided, i assume that you have hypothyroidism and hypertension.

It would help, if the need for steroids - for you, could be known.

Usually diuretics and steroids can cause elevation of triglycerides.

But Levothyroxine is helpful to reduce cholesterol levels and does not increase triglyceride levels.

Steroids medications do affect the level of LDL (low density lipoprotein), HDL (high density lipoprotein) and total cholesterol values.

Steroid use results in reduction of HDL , while LDL and total cholesterol increases. But these changes are only seen in case of long term use of steroids as in immunosuppression, Severe asthma, Inflammatory conditions, etc.

Short term and low dose steroid medications do not have a major impact on the lipid profile.

Hope I have answered your query.

I will be available to answer your follow up queries.
Above answer was peer-reviewed by
Follow-up: Can levothyroxine and diuretics cause high levels of triglycerides ? 26 hours later
I took Prednisalone for 20months because of PMR and TA, I was on 40mg tapering down over this period. Would this be sufficient to raise total cholesterol/
Answered by Dr. Deepak Anvekar 47 minutes later
Hello Benjy,

Yes, such long duration of prednisolone and the dosage mentioned would probably associated with altered cholesterol levels as i have explained before.

Reduced HDL , elevated total cholesterol and LDL would be some important findings.

I hope this helps.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor